Quick Nav
Publications
Pharmacy Times
Medication Safety

Metronidazole and Metformin Prone to Mix-ups

Kate Kelly, PharmD
Published Online: Saturday, April 1, 2006   [ Request Print ]

Problem

The Institute for Safe Medication Practices (ISMP) has received numerous reports of mix-ups involving metronidazole and metformin. In one report, a family practice physician in a community health center prescribed metformin 500 mg bid to a newly diagnosed patient with diabetes who did not speak English. When the patient returned to his physician's office a few months later, he brought his medications with him, as requested. His physician quickly noticed that metformin was missing. Instead, the patient had a prescription bottle labeled as metronidazole, with directions to take 500 mg twice a day. The prescription had been refilled several times. Luckily, the patient's diabetes had remained stable, and he seemed to suffer no adverse effects from 2 months of unnecessary antimicrobial therapy.

The physician notified the pharmacy of the error and asked the pharmacist to check the original prescription. It had been written clearly and correctly for metformin. Upon further investigation, the pharmacist found that the computer entry screen for selecting these medications included "METF" (for metformin) and "METR" (for metronidazole). Apparently, one of the pharmacy staff members had entered "MET" and selected metronidazole instead of metformin.

In another community pharmacy, the same mix-up happened twice, on successive days. In one case, metformin was initially dispensed correctly, even though the prescription had been entered into the computer incorrectly as metronidazole—again, when the wrong mnemonic was chosen. The pharmacist who filled the prescription clearly understood that the physician had prescribed metformin, so he filled the prescription accordingly. He failed to notice the order entry error, however, because he did not compare the prescription vial label with the manufacturer's label. Unfortunately, the initial order entry error led to subsequent erroneous refills of metronidazole, as stated on the pharmacy label.

In the second mix-up at this pharmacy, bulk containers of the medication were available from the same manufacturer, both with similar highly stylized labels. Thus, confirmation bias contributed to selection of the wrong drug. After reading "MET" and "500" on the manufacturer's label, the staff member believed that he had the correct drug.

Unit-dose tablets also can be problematic, because the label information is very small and contains bar codes, adding to their similar appearance. In a hospital pharmacy, unit-dose tablets of metronidazole 500 mg and metformin ER 500 mg were accidentally mixed together in the metronidazole storage bin. This error resulted in dispensing metformin instead of metronidazole. Fortunately, a nurse recognized the error before giving a patient the wrong medication. Both were generic products, although the brand name versions of metformin (Glucophage) and metronidazole (Flagyl) also are available.

Safe Practice Recommendations

Mix-ups involving metronidazole and metformin could be serious, considering the different indications and the potential for drug interactions. Prescribers should be sure that patients are aware of the medication's purpose and should include this purpose on the prescription. Consider programming computer order entry screens to display the specific brand names along with the generic names whenever the "MET" stem is used as a mnemonic, or apply tall-man lettering to the drug names. In addition, pharmacists could consider writing the corresponding brand name on generic manufacturers' containers. Purchase these medications from different manufacturers, and underline or highlight the unique letter characters in the drug names.

During the dispensing process, drug names listed on written prescriptions should be matched with pharmacy labels and manufacturers' products. As an additional check, match the National Drug Code number of the product with that which appears in the computer database and subsequently on the printed pharmacy label.

Verify the purpose of the medication with the patient. Because metformin is used to treat a chronic condition, and metronidazole is more likely to be used for an acute condition, outpatient refills for metronidazole are less common and, therefore, deserve a second look. We at ISMP have asked the FDA to add these drugs to the list of nonproprietary names that would benefit from the use of tallman letters.

Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.


Report Medication Errors

The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical errorreduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation. If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723 (800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.


Related Articles
No Result Found




Intellisphere, LLC
666 Plainsboro Road
Building 300
Plainsboro, NJ 08536
P: 609-716-7777
F: 609-257-0701

Copyright HCPLive 2006-2013
Intellisphere, LLC. All Rights Reserved.
 




Become a Member
Forgot Password?